Infections Caused by Tecfidera
Patients in the United States have brought claims against the manufacturer of a drug called Tecfidera, alleging that they suffered serious injuries after taking the drug, leading the Food and Drug Administration (FDA) to issue a warning. Some patients who have taken Tecfidera have suffered from a rare type of brain infection.
Tecfidera is used to treat patients with multiple sclerosis. Some patients who have died from severe brain infection were only taking Tecfidera, leading claimants and medical experts to conclude that Tecfidera was causing the brain infections. Currently the FDA is requesting that doctors use caution when prescribing the drug, and to monitor patients closely for any signs of complications.Doctors Prescribe Tecfidera to Treat Symptoms of Multiple Sclerosis
Tecfidera was developed to help persons suffering from multiple sclerosis manage and control their symptoms. Multiple sclerosis affects a person's spinal cord and brain. As the condition becomes worse, patients suffer from a loss of feeling, weakness, and other complications. Sometimes these complications become severe and permanent.
Multiple sclerosis produces an auto-immune response in which a person's immune system attacks the nervous system. Doctors and scientists do not know the exact cause of multiple sclerosis, and unfortunately, medical science has not developed a cure for the disease. Instead, doctors must prescribe medication that helps suppress patients' immune responses. Doctors frequently prescribe Tecfidera for this purpose.Claimants Link Tecfidera use to Deadly PML
Claimants who have taken Tecfidera and subsequently developed a condition known as Progressive Multifocal Leukoencephalopathy have linked the development of the condition to the drug. PML is extremely difficult to treat, and many patients who contract PML die before doctors diagnose the symptoms. The condition can swiftly cause death.
Currently, claimants in only a handful of cases have linked PML to the use of Tecfidera. The FDA has warned doctors to exercise caution in prescribing the drug. Until recently, Tecfidera was considered to be a low-risk medication. If medical experts establish a definitive link between the use of Tecfidera and the development of PML, patients may be able to recover damages in a personal injury lawsuit.PML Causes Range of Serious Symptoms That can Lead to Death
The PML virus is an aggressive disease of the central nervous system that remains poorly understood. While PML is rare, it is life-threatening, and often leads to a patient's death.
The virus attacks certain types of cells that allow the body to make myelin, which is a fatty substance that protects and coats nerve fibers within the brain. These fatty substances also help the brain conduct electrical signals.
When myelin becomes damaged, the brain starts to form scar tissue in a process called demyelination. As a result, lesions from scar tissue form in the brain and interfere with electrical impulses as they travel from a patient's brain to other parts of the body. This communication gap can create a wide variety of symptoms that can impede function throughout the body. The symptoms include the following:
- Clumsiness and balance problems;
- General weakness that gets worse over time;
- Difficulty using legs and arms;
- Changes to vision and facial drooping;
- Loss of language skills;
- Personality changes;
- Mental slowness and memory problems;
- Sensory loss.
Ultimately, a patient's doctor is responsible for ensuring that the medication one is taking is safe and that the overall benefits of taking a medication outweighs its risks. Since multiple reports have surfaced linking Tecfidera to PML, doctors have been encouraged to exercise caution in prescribing the drug. The FDA has provided recommendations for physicians. Doctors should follow the following guidelines before prescribing Tecfidera in the future:
- Inform patients of their risks, including the risk of PML. Doctors should inform patients of the early symptoms of PML infection. The symptoms of PML are progressive, but in some cases, it is possible to diagnose the infection early enough to treat it effectively;
- Doctors should also monitor the lymphocyte counts in patients who are taking Tecfidera. Checking lymphocyte counts can help doctors catch early signs of PML;
- Doctors should take a patient off medication as soon as one shows any signs or symptoms of PML. Doctors should undertake diagnostic testing;
- Doctors should also report any adverse effects of medication through the FDA's Adverse Event Reporting Program.
If you or your loved one has contracted PML after taking Tecfidera, the injured person may have a right to compensation for the cost of one's medical treatment, and pain and suffering. Contact our experienced Charlotte personal injury lawyers today to schedule a free initial consultation.